Alert archive / California / Frost Advisories in 2023
Frost Advisory 1, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Mar 16, 2023, 9:37 PM PDT for Mendocino County, California. It took effect at Mar 17, 2023, 1:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2023, 9:37 PM PDT (04:37 UTC)
- In effect from
- Mar 17, 2023, 1:00 AM PDT
- Expired
- Mar 17, 2023, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 4.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
457 WWUS76 KEKA 170437 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 937 PM PDT Thu Mar 16 2023 CAZ110-111-114-171245- /O.NEW.KEKA.FZ.W.0001.230317T0800Z-230317T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 937 PM PDT Thu Mar 16 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ113-115-171245- /O.NEW.KEKA.FR.Y.0001.230317T0800Z-230317T1600Z/ Southeastern Mendocino Interior-Southern Lake- 937 PM PDT Thu Mar 16 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
1 follow-up statement
693 WWUS76 KEKA 170904 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 204 AM PDT Fri Mar 17 2023 CAZ110-111-114-171600- /O.CON.KEKA.FZ.W.0001.000000T0000Z-230317T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 204 AM PDT Fri Mar 17 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ113-115-171600- /O.CON.KEKA.FR.Y.0001.000000T0000Z-230317T1600Z/ Southeastern Mendocino Interior-Southern Lake- 204 AM PDT Fri Mar 17 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 16, 2:58 PM PDT, 6 hours 39 minutes earlier.
Area forecast discussion, Mar 16, 2:58 PM PDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 258 PM PDT Thu Mar 16 2023 .SYNOPSIS...Dry weather and seasonable temperatures will continue through Friday and should last into Saturday. Rain and mountain snow will return for the latter portion of this weekend. Additional storms will yield more rain and mountain snow next week. && .DISCUSSION...Upper level ridging will maintain dry weather with seasonable temperatures through Friday night and probably for most of Saturday. A couple of transient mid level shortwave troughs will generate multi-layer clouds tonight into Saturday. Small small circulations offshore over the coastal waters in the lee of Cape Mendocino have been producing southerly upslope flow and some low clouds today along portions of coastal SW Humboldt and coastal Mendocino Counties. Weak surface pressure gradients should return tonight. This will favor a light offshore wind flow and keep the bulk of the low clouds near the coast or over the ocean, especially north of Cape Mendocino tonight. Frost will once again be possible for the interior valleys and portions of the coast late tonight. For coastal areas, higher humidity, southerly winds and more low clouds will likely keep temperatures from plunging into the lower to mid 30's again. A deeper and stronger shortwave trough extending from a 500mb low centered over the Gulf of Alaska will likely bring some light precipitation late Saturday night into Sunday. Latest GFS and ECMWF are in better agreement. Ensemble guidance and National Blend of models lend support to this convergence as well. 24 hour rain amounts will generally range from 0.15-0.25in with locally higher amounts up to 0.50-0.75in for the higher elevations and mountains. Snow levels will be fairly high initially, above 5000 feet, and then fall to 4000 feet by Sunday evening. Another bout of light to moderate rain will follow on Monday. Hydrological or flooding concerns are low or none with these first couple of waves of rain. Even into mid to late next week, potential for flooding remains low due to lower snow levels and the progressive nature of these storms. We will certainly keep on eye on the potential for some urban and small stream flooding with each of these rain events, but another atmospheric river storm and deluge that we experienced earlier this week appears highly improbable. We could see some snow and winter weather impacts for the higher elevations and passes as we head into Tue and Wed. The models are in slightly better agreement, but variations in the depth and location of the 500mb cold pool digging southward from the Gulf of the Alaska will make or break the snowfall forecast for our area. It will get colder and snow levels will lower to 3000 feet or perhaps a bit lower by mid week. The multiple model ensemble guidance for elevations around 2800-3200 feet indicate fairly low chances (<30%) for an inch or more of snow even in 24 hours. Thus, confidence in low elevation snow (<3000 feet) is quite low. Chance for impactful snow amounts is higher for elevations above 3500-4000 feet. A lot of details still needs to be worked out. We are getting into the latter portion of March and historically the potential for low elevation snow diminishes. One thing that will need to be watched as 500mb temperatures plunge to around -29C by mid week is thunderstorms and small hail. Another cold 500mb height anomaly will likely impact the area with more unsettled weather toward the latter portion of next week. && .AVIATION...IFR conditions will possible at the coastal terminals late tonight into Friday morning. Confidence remains low on the timing and details. Also, low clouds and fog will form again over the interior valleys tonight. Otherwise, VFR conditions are expected to prevail into Friday. && .MARINE...A few weak frontal boundaries will promote light to moderate winds across the coastal waters over the next few days. The wind direction will vary but generally south winds will develop on Friday and increase slightly late in the weekend. The sea state will remain low with a mix of northwest and southwest swell systems impacting the waters. Both winds and seas are predicted to remain below small craft advisory criteria through the weekend with only a 20-30% chance of gusts greater than 20 kt possible on Sunday morning. Marine conditions could deteriorate early next week as a more robust trough impacts the region. However, this weather system looks like it will be focused south of our area so there is uncertainty in the wind strength across northwest California waters. && .EKA WATCHES/WARNINGS/ADVISORIES... CA... None. NORTHWEST CALIFORNIA COASTAL WATERS... None. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 16, 3:05 AM PDT, 18 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 305 AM PDT Thu Mar 16 2023 CAZ101>115-171015- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 305 AM PDT Thu Mar 16 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 9:37 PM PDT | Freeze Warning | EKA | Lake, Mendocino | 11 hr |
| Mar 17, 2:04 PM PDT | Frost Advisory | EKA | Lake, Mendocino | 19 hr |
Nearby
Frost Advisories in California, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.